Skip to main content
CNN.com CNN.com -- Health
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Is a raspy voice a common chemo side effect?

Asked by Jeri, Omaha, Nebraska

Open quote
Close quote

My husband just completed six cycles of R-CHOP chemotherapy for his non-Hodgkin's diffuse large B cell lymphoma in his upper stomach. Compared with what we've heard others have endured, his side effects were relatively mild. However, he continues to have a strained, raspy voice. His oncologist didn't seem too concerned or aware of what might be causing this. Is this a "typical" chemo side effect?

Expert Bio Picture

Conditions Expert Dr. Otis Brawley Chief Medical Officer,
American Cancer Society

Expert answer

Dear Jeri: A lymphoma is a cancer of the body's lymph nodes. Lymph nodes filter body fluids and are an important part of our immune system. Most lymphomas are highly treatable and some can be cured. We categorize lymphomas into Hodgkin's and non-Hodgkin's lymphomas. There are further subdivisions of these two broad categories.

Diffuse large B cell lymphoma is the most common type of non-Hodgkin's lymphoma (NHL). It accounts for a third of all patients with NHL. This is one of the more aggressive lymphomas. Survival without treatment is measured in months. When treated with modern chemotherapies, more than 60 percent of patients with diffuse large B cell lymphoma are alive and disease free at five years after diagnosis.

One of the most successful modern chemotherapy regimens is R-CHOP. This regimen involves five anti-cancer drugs: rituximab, cyclophosphamide, adriamycin, vincristine, and prednisone. These are potent drugs given over a period of several months.

Each drug has side effects associated with it. Some patients are lucky to get the drugs and have a wonderful response with the cancer "seeming to melt away" without any side effects at all. Occasionally, a patient has severe side effects. More commonly a patient will have one or two minor side effects from one or more of the drugs. Most but not all side effects do improve with time.

The most common problem with R-CHOP is a weakening of the heart muscle from the adriamycin. This can be life threatening, and oncologists watch out for signs of it and immediately stop the drug if it is suspected to be developing. In answer to your question, vincristine rarely causes a paralysis by damaging nerves controlling certain muscles. Paralysis of the nerves controlling the vocal cords has been described, as has paralysis of the muscles controlling eye movement. With time these paralyses can improve. It might be appropriate for a otolaryngologist to examine your husband.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Is secondhand smoke really that risky?asked by: Asked by David; Tampa, Florida
Can a nerve stimulator stop my back pain?asked by: Asked by Larry; New York
Is the inability of cancer patients to eat a concern?asked by: Steve Snodgrass; Bowling Green, Kentucky
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.

Home  |  World  |  U.S.  |  Politics  |  Crime  |  Entertainment  |  Health  |  Tech  |  Travel  |  Living  |  Money  |  Sports  |  Time.com
© 2014 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved.